Toddler and Preschool  |  Infants  |  Cosmetics and personal care products

Are Diaper Rash Products Dangerous?

The Bottom Line

The bottom line for parents of infants and young children: products to prevent and treat diaper rash usually will not harm a child who swallows a small amount. The exception is talcum powder, which can be fatal if inhaled.

The Full Story

Diaper rash is a common problem for infants. Parents and caregivers use many types of products to try to prevent diaper rash and to treat it when it does occur. Not surprisingly, children find ways to reach and swallow these products, prompting parents to call Poison Control for advice.

There are several causes of diaper rash, but the most common is contact with urine and feces in wet diapers. Infants' skin is very thin and sensitive, making it more likely to be irritated when constantly wet. Other causes include rubbing by diapers and, sometimes, allergic reactions or infections.

To prevent diaper rash, diaper creams and ointments form a protective barrier on the skin. Many of them contain zinc oxide. (This is the same type of white sun-block cream that lifeguards put on their noses. It also is used to treat burns.) Some contain lanolin or other moisturizers. A lick or swallow of a zinc oxide or lanolin cream is not dangerous to a child; larger amounts can cause nausea, vomiting, and diarrhea, though this is unusual.

Petroleum jelly is used as a moisture barrier by some parents. A child who swallows a small amount will probably be OK. Even so, he or she must be watched for a cough or other symptoms of lung injury for 24 hours afterwards. A child who swallows a larger amount may develop diarrhea.

Diaper creams intended to treat infections may contain anti-fungal medications. Swallowing small amounts probably will not cause harm, but these products are medicines. They should be kept where infants and children can't reach them.

Talcum powder is dangerous to use around children. If they inhale it, talcum powder can damage the lungs. Children have died after overturning a talc container near their faces. Talcum powder and cornstarch are not even effective for preventing diaper rash. They clump in skin folds, holding in moisture.

Children often suck on diaper wipes and drink the liquid in wipes containers. A bit of mouth irritation is possible but unusual. Some stomach upset also may occur, though it rarely does. A bit of the liquid from diaper wipe containers should not harm a child. Poison Control might be concerned, though, about a child who gets more than a lick or swallow of diaper-wipe liquid. Some products contain alcohol; alcohol can cause a child's blood sugar to drop.

Once children get diaper care products on their hands, they often rub their eyes. These products might cause eye irritation. If a child gets a diaper care product (or anything else) in the eyes, pour room temperature water across the affected eye(s) for about 15 minutes. Then call Poison Control at 1-800-222-1222 for further advice.

The bottom line for parents of infants and young children: products to prevent and treat diaper rash usually will not harm a child who swallows a small amount. The exception is talcum powder, which can be fatal if inhaled. If a child swallows anything intended for the skin, use the webPOISONCONTROL® online tool for guidance, or call Poison Control right away at 1-800-222-1222. Help, both online and by phone, is available 24 hours a day.

Rose Ann Gould Soloway, RN, BSN, MSEd, DABAT emerita
Clinical Toxicologist


For More Information

"Changing Table Safety" (AAP)

References

Garlich FM, Nelson LS. Inhalation of baby powder. Emerg Med. 2011;43.


Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

Like medicines and cleaning products, products to prevent and treat diaper rash should be kept in a place where infants cannot reach them. They should be far enough from a crib or changing table that a child can't get to them while a parent's back is turned.

This Really Happened

A nurse in the emergency room called Poison Control about a 2-year-old child. He had swallowed an unknown amount of diaper rash cream. He had vomited a few times before his parents brought in him. By the time the nurse called, the child was feeling better.

Poison Control told the nurse that vomiting is expected from swallowing a large amount of diaper cream. Diarrhea can also be expected, but no other symptoms. Poison Control recommended giving the child fluids to drink.

The child did not have any other problems while in the emergency room and was discharged home within two hours.